What is Precipitated Withdrawal?

What is Precipitated Withdrawal?

When receiving Medication-Assisted Treatment (MAT) for opioid addiction, you may experience a condition called precipitated withdrawal. Although rarely life-threatening, precipitated withdrawal can be unpleasant and cause you to question whether MAT is right for you.

Understanding precipitated withdrawal may help you prevent it from occurring. It can also help you know what is happening within your body if you experience it during MAT. Explore precipitated withdrawal, why it occurs, and how best to prevent it from happening.

What is Precipitated Withdrawal?

What is Precipitated Withdrawal?Precipitated withdrawal is a condition that can occur when medication used to treat opioid addiction causes a patient to experience sudden withdrawal symptoms.

Precipitated withdrawal can happen when taking naltrexone or buprenorphine, also known by their brand names Vivitrol, Suboxone, Zubsolv, Bunavail, Subutex, and Sublocade.

What Causes Precipitated Withdrawal?

Precipitated withdrawal is caused by the interaction between your opioid receptors and the medication used to assist with addiction treatment.

Your body contains opioid receptors that regulate pain and addictive behaviors by interacting with endogenous opioids. Endogenous opioids are natural opioids produced by your body. When these natural opioids bind to opioid receptors, your brain reacts by releasing chemicals that stimulate pleasure and euphoria, reducing pain and excitability.

Endogenous opioids interact with opioid receptors by perfectly matching their molecular structure. Opioid agonists, like morphine, heroin, and fentanyl, are also a perfect match for your opioid receptors, producing the same euphoric effect as your body’s natural opioids.

When you use an opioid antagonist, such as naltrexone or naloxone, they block the opioid receptors, preventing any opioid agonists from interacting with them. This abrupt opioid receptor blockage causes the sudden onset of withdrawal symptoms known as precipitated withdrawal.

Buprenorphine is less likely to cause precipitated withdrawal because it is considered a partial agonist. Buprenorphine blocks the opioid receptor; however, it also partially activates it. Depending on the timing of administration of buprenorphine, it may cause precipitated withdrawal or help treat it.

Symptoms of Precipitated Withdrawal

Unlike the gradual onset of withdrawal symptoms that appear after stopping opioid use, precipitated withdrawal happens suddenly and can feel disorienting and extreme. These include physical symptoms such as:

  • Nausea and vomiting
  • Diarrhea
  • Chills
  • Headaches

Precipitated withdrawal symptoms can also include anxiety. Opioids can dull painful or worrisome emotions, so the abrupt removal of the opioid high can make you feel scared, anxious, worried, and distressed.

Symptoms of precipitated withdrawal can last from a few hours to several days but are not normally life-threatening.

If you experience any of the following severe symptoms, call 911 as they may indicate a life-threatening situation.

  • Trouble breathing
  • Body stiffening
  • Pain in the chest
  • Inability to stay awake
  • Unusual heartbeat
  • Fainting
  • Uncontrolled movements

How to Minimize or Prevent Precipitated Withdrawal

While there is no way to prevent precipitated withdrawal, there are several ways you can potentially minimize its abrupt, adverse effects. These include abstaining from opioid use for several hours or days before administration, taking buprenorphine or clonidine if prescribed, and using at-home symptom management techniques.

Abstaining from opioids

One of the best ways to minimize precipitated withdrawal is by abstaining from using opioid agonists for several hours or days before going in for medication-assisted treatment.

MAT medications block the opioid receptors, essentially kicking the opioid agonists off the receptors and taking their place. When the body recognizes it is no longer receiving opioid stimulation, it reacts negatively, and you experience precipitated withdrawal symptoms. Going through a more gradual withdrawal first may lessen the abruptness of taking an opioid antagonist.

It is best to consult with your treatment provider to discuss an appropriate length of time to stop before MAT for your personal circumstances. For heavy or long-term opioid abusers, ceasing opioid consumption completely and suddenly can have serious detrimental effects on your health.

Taking medications

buprenorphine and MAT.Using a prescribed medication, such as buprenorphine, is an efficient way to reduce precipitated withdrawal symptoms. As a partial opioid antagonist, buprenorphine can relieve some of your symptoms by engaging with your opioid receptor while blocking addictive opioid substances.

Clonidine is another prescription medication that is used to lessen precipitated withdrawal. It reduces aches, running nose, cramping, and anxiety in those experiencing adverse symptoms.

At-home treatments

When experiencing precipitated withdrawal, you can treat your symptoms with home remedies to lessen their severity. These include:

  • Using over-the-counter medications like ibuprofen or acetaminophen
  • Drinking lots of water and replenishing your electrolytes
  • Relaxing and distracting yourself with video games, reading, television, music, or spending time with friends or family

Treating your symptoms at home can cause you to relapse to stop agonizing physical and mental sensations. It is useful to have the number of an opioid addiction treatment program, support group, or supportive loved one nearby to call if you feel like giving in and using. They can provide guidance and talk you through the situation to help you stay committed to recovery using MAT.

Know What to Expect During MAT

Medication-assisted treatment for opioid addiction provides patients with a scientifically proven method of managing their addiction and getting sober. Precipitated withdrawal is a possible side effect of MAT as it stops opioids from having their euphoric effect.

While this abrupt cessation can be challenging, it is important to know what to expect during MAT so you can continue treatment despite experiencing precipitation withdrawal.

Set yourself up for sobriety success by committing to detoxing with MAT and joining a long-term recovery program that addresses your mental, emotional, and physical health.


Written by Sergey Zhitar, MD Medical Director

Native of Moldova, Dr. Zhitar is Board Certified in Addiction Medicine as well as Internal Medicine and completed his training at UPMC Shadyside, Pittsburgh, PA in 2000.

Menu